Illinois, 2021

Flood in Illinois, July 16 to 17, 2021

July 16 to 17, 2021 · NWS ILX · 1 event in 1 county or zone

A slow-moving cold front interacting with a moist environment triggered bands of showers with a few embedded thunderstorms across central Illinois during the morning of July 16th. One persistent band continued to back-build over portions of southern McLean County for several hours, dropping 6 to 8 inches of rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A slow-moving cold front interacting with a moist environment triggered bands of showers with a few embedded thunderstorms across central Illinois during the morning of July 16th. One persistent band continued to back-build over portions of southern McLean County for several hours, dropping 6 to 8 inches of rain. Due to the excessive rainfall occurring on already saturated soils, flash flooding prompted the closure of numerous roads between Heyworth, Downs, and Leroy. Many roads remained flooded until midday on July 17th when the water finally began to recede.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 16, 4:46 AM CST, 3 hours 14 minutes earlier.

Area forecast discussion, Jul 16, 4:46 AM CST, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
546 AM CDT Fri Jul 16 2021

.SYNOPSIS...
Issued at 255 AM CDT Fri Jul 16 2021

A cold front slowly tracking southeast across the region today and
tonight, will bring scattered showers and storms. Locally heavy
rain and an isolated strong to severe storm are possible,
primarily this afternoon over east central to southeast IL. Drier
weather will dominate the region this weekend, though an isolated
shower or storm is possible. Temperatures will be a few degrees
below normal through Sunday.

&&

.SHORT TERM...(Today and tonight)
ISSUED AT 255 AM CDT Fri Jul 16 2021

While difficult to pick out, diffuse cold front lies just north of
the area early this morning, draped near I-80 in IL, southwest
into far southeast IA. Light to calm winds and low dewpoint
depressions have allowed patchy dense fog to form in/near the
northwest CWA - Moline, Galesburg, and Quincy recently down to
1/4 mile vis. IR satellite imagery shows enough high clouds to
hopefully keep this from becoming widespread, but will monitor
trends for possible need of small dense fog advisory through
7-8 am.

A southwest to northeast oriented low level baroclinic zone
remains in place across the CWA, and with a very moist airmass in
place (PWs forecast near 1.9" today), and shortwaves rippling
through the base of the mid level trof which moves overhead this
afternoon, scattered showers and storms are possible through the
day. Highest pops (likely) over the southeast half, tapering to
low chance northwest of the IL River. Severe weather prospects
are low due to widespread cloud cover limiting instability and
deep layer shear under 30 kt. However if more breaks for sun
occur, a few stronger storms would be possible over east central
to southern IL this afternoon (some guidance showing 2000 J/kg
SBCAPE south of I-70). Locally heavy rain will remain a bigger
threat due to the high PWs coupled with slow storm motion,
especially for areas that are repeatedly hit. While isolated
flash flooding is possible, widespread heavy rains are not
expected, so held off on any flood watches. As the cold front
slowly presses southeast, should see decreasing convective
coverage from the northwest during the afternoon and evening, with
most of the area becoming dry after midnight. Fog could again
become a concern late tonight due to light winds and high boundary
layer moisture behind the front, and better potential for some
clearing across the northwest.

.LONG TERM...(Saturday through Thursday)
ISSUED AT 255 AM CDT Fri Jul 16 2021

This weekend, the mid level trof lingers across the region, so
cannot rule out an errant shower/storm primarily during peak
heating. But with the front and better low level baroclinicity
located over the Ohio Valley, feel any coverage will be quite low
and will carry 20 pops (slight chance) or lower. Highs should be
a few degrees below normal, in the lower 80s both Saturday and
Sunday, along with seasonable dewpoints in the mid to upper 60s.

A stretch of quiet weather looks to dominate the region through
much of next week. Strong mid level ridging over the central
Rockies gradually expands east, pushing the trof off to our east
and turning the flow anticyclonic. This results in a dry forecast,
though better northwest flow is not far away over the lower Great
Lakes so will bear watching if any shortwave activity can build
this far southwest and bring a low storm chance Tue/Wed. Pattern
will bring warming temperatures from the mid 80s to possibly low
90s by later in the week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 546 AM CDT Fri Jul 16 2021

IFR ceilings and scattered showers will dominate the aviation
forecast. There is good potential for MVFR ceilings at some point
this afternoon and evening, before lower ceilings redevelop behind
a cold front tonight. Better thunder potential from DEC/CMI to the
southeast, so only included VCTS at these two sites for this
afternoon. Winds will generally be light/variable within the
frontal zone, becoming light northeast behind the front tonight.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...25
SHORT TERM...25
LONG TERM...25
AVIATION...25
Hazardous weather outlook, Jul 16, 4:45 AM CST, 3 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
545 AM CDT Fri Jul 16 2021

ILZ027>031-036-037-040-041-047-171045-
Cass-Fulton-Knox-Marshall-Mason-Peoria-Schuyler-Stark-Tazewell-
Woodford-
545 AM CDT Fri Jul 16 2021

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TODAY AND TONIGHT...

Isolated to scattered thunderstorms are possible this afternoon
and evening. Severe weather is not expected.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

Flooding will continue along the Illinois River from Havana
downstream through next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ038-042>046-048>053-171045-
Champaign-Christian-De Witt-Logan-Macon-McLean-Menard-Morgan-
Piatt-Sangamon-Scott-Vermilion-
545 AM CDT Fri Jul 16 2021

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.

.DAY ONE...TODAY AND TONIGHT...

Isolated to scattered thunderstorms are possible this afternoon
and evening. Severe weather is not expected, but locally heavy
rain is possible.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

Isolated thunderstorms are possible Saturday and Sunday. Severe
weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ054>057-061>063-066>068-071>073-171045-
Clark-Clay-Coles-Crawford-Cumberland-Douglas-Edgar-Effingham-
Jasper-Lawrence-Moultrie-Richland-Shelby-
545 AM CDT Fri Jul 16 2021

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and southeast Illinois.

.DAY ONE...TODAY AND TONIGHT...

Scattered thunderstorms are expected into this evening. A few of
the storms could be strong to severe this afternoon, with damaging
winds being the main threat. Locally heavy rain and flash flooding
will also be possible.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

Isolated thunderstorms are possible Saturday and Sunday. Severe
weather is not expected.

Flooding on the Little Wabash River around Clay City will
continue for the next several days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon.

25

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, McLean

When
July 16, 8:00 AM CST to July 17, 12:15 PM CST
Where
McLean County, 2.81 mi E of Funks Grove to 3.79 mi SW of Ellsworth
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.364, -89.067

Numerous roads were closed across southern McLean County due to flooding. The closures included: County Highway 29 1.5 miles south of Downs, County Road 21 1 mile north of Leroy, and the Leroy-Lexington Blacktop between 800 North and 500 North.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2021Every state in 2021This day in weather historyWarnings in Illinois, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 966297.